Kansas, 2007Heavy Snow in Kansas, December 14 to 15, 2007
December 14 to 15, 2007 · NWS ICT · 11 events in 11 counties and zones
A strong storm system moved out of the rockies into the Southern plains. with areas northwest of the Kansas turnpike receiving 6 to 12 inches.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved out of the rockies into the Southern plains. Moisture ahead and northy of this system lead to a large swath of heavy snowfall across Central Kansas...with areas northwest of the Kansas turnpike receiving 6 to 12 inches. The heaviest snowfall amounts occured over Barton, Russell and Lincoln counties. The heavy snowfall hampered clean up efforts from the Ice storm that occurred earlier in the month, hitting the same area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 14, 3:59 AM CST, 33 minutes earlier.
Area forecast discussion, Dec 14, 3:59 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CST FRI DEC 14 2007
.DISCUSSION...
TODAY-TONIGHT:
WILL CARRY FREEZING FOG EARLY THIS MORNING...AS INCREASING CIRRUS
NIXING MOST OF THE PATCHY DENSE FREEZING FOG BEING REPORTED
EARLIER. OTHERWISE FAIRLY STRAIGHT FORWARD FORECAST WITH GOOD
AGREEMENT IN THE SHORT RANGE WITH BOTH 00 UTC GLOBAL FORECAST
SYSTEM MODEL/12 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL. WEAK RIPPLE IN SOUTHERN STREAM WILL MOVE OUT
TODAY/TONIGHT IN ADVANCE OF STRONGER WAVE TOMORROW. 0000 UTC 850MB
ANALYSIS SHOWED WEAK BAROCLINIC ZONE ACROSS OK. BY THIS
AFTERNOON...WARM AIR ADVECTION/MOISTURE ADVECTION WILL COMMENCE
WITH LIGHT SNOW BREAKING OUT PRIMARILY WEST OF HIGHWAY 14 AFTER
NOON...AND VERY LATE THIS AFTERNOON WEST OF A LINE FROM SLN-ICT-
WELLINGTON. THE BULK OF THE SNOW SHOULD OCCUR OVERNIGHT. GLOBAL
FORECAST SYSTEM MODEL FORECAST SOUNDINGS SUGGEST NEARLY ALL SNOW
FOR PRECIPITATION TYPE...WITH A SMALL CHANCE OF BRIEF MIX OF
FZDZ/-FZRA ACROSS THE SOUTH EARLY IN THE EVENT. LAPSE RATES ARE
GENERALLY NEUTRAL...BUT SOME VERY SLIGHTLY UNSTABLE RATES ARE
EXPECTED OVERNIGHT. THE BEST COMBO OF LAPSE RATES AND PERSISTENT
SNOW SUGGEST BROAD SWATH 5-7 INCH AMOUNTS FROM FROM HARPER COUNTY
TOWARDS EMPORIA. DRIER AIR ALOFT WORKING INTO WESTERN SECTIONS MAY
LIMIT SNOWFALL AFTER MIDNIGHT ACROSS BARTON/WESTERN RENO/WESTERN
KINGMAN COUNTIES.
SAT-SAT NIGHT:
MAIN AREA OF SNOW WILL BE EXITING SOUTH CENTRAL KS AND PERSISTING
IN SOUTHEAST KS. WRAP AROUND PRECIPITATION COULD AFFECT AREAS EAST
OF HIGHWAY 14 AFTER DAYBREAK. COLDER AIR ALOFT WILL ALSO STEEPEN
LAPSE RATES A BIT SO ACUMULATING SNOW WILL BE POSSIBLE THERE. WITH
SOME CLEARING AND DRIER AIR LATE...TEMPERATURES MAY DROP INTO THE
SINGLE DIGITS IN CENTRAL KS BY SUN MORNING.
&&
.AVIATION...
PATCHY SHALLOW FREEZING FOG WILL BE COMMON ACROSS THE FORECAST
AREA EARLY.
THE ATMOSPHERE WILL SATURATE DURING THE DAY FRIDAY AS A WINTER
STORM APPROACHES FROM THE SOUTHWEST. SNOW IS EXPECTED TO START BY
MID-AFTERNOON AT MOST SITES...WITH CEILINGS AND VISIBILITIES
COMING DOWN TO IFR DURING THE NGT. SNOW WILL BE HEAVY AT TIMES
OVERNIGHT FRIDAY INTO SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 33 23 30 13 / 50 100 50 0
HUTCHINSON 32 22 30 13 / 80 100 50 0
NEWTON 32 21 27 13 / 40 100 60 0
ELDORADO 33 23 28 16 / 20 100 50 0
WINFIELD-KWLD 35 25 31 13 / 30 100 50 0
RUSSELL 29 18 28 8 / 80 100 30 0
GREAT BEND 29 20 30 11 / 80 100 30 0
SALINA 31 20 31 11 / 50 100 70 0
MCPHERSON 31 21 29 13 / 70 100 60 0
COFFEYVILLE 37 27 32 17 / 10 100 70 10
CHANUTE 35 25 31 15 / 10 100 70 10
IOLA 34 24 30 15 / 10 100 70 10
PARSONS-KPPF 36 29 33 14 / 10 100 70 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY FOR
KSZ071-072-094>096-098>100.
HEAVY SNOW WARNING FROM NOON TODAY TO 12 PM CST SATURDAY FOR
KSZ051>053-067>069-082-083-091-092.
SNOW ADVISORY FROM NOON TODAY TO 12 PM CST SATURDAY FOR KSZ032-
033-047>050-093.
HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY
FOR KSZ070.
&&
Hazardous weather outlook, Dec 13, 9:56 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CST THU DEC 13 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
956 PM CST THU DEC 13 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
PATCHY FOG MAY REDUCE THE VISIBILITY TO ONE MILE IN A FEW LOCATIONS
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE POTENTIAL FOR ACCUMULATING SNOWFALL LOOKS PROBABLE FOR FRIDAY
AFTERNOON THROUGH EARLY SATURDAY MORNING...AS A POTENT WINTER
STORM MOVES ACROSS THE SOUTHERN PLAINS. PLEASE REFER TO THE
LATEST WINTER STORM WATCH PRODUCT FOR MORE INFORMATION ABOUT THIS
DEVELOPING WINTER STORM. FORTUNATELY...FREEZING RAIN OR SLEET IS
NOT EXPECTED WITH THIS STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
COX/KLEINSASSER/KETCHAM
Heavy Snow, Rice
- When
- December 14, 4:32 AM CST to December 15, 11:03 AM CST
- Where
- Rice forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Law enforcement officials reported 6 to 7.5 inches of snow across the county. The heaviest snowfall occurred north of Lyons.
Heavy Snow, McPherson
- When
- December 14, 4:32 AM CST to December 15, 11:03 AM CST
- Where
- McPherson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A trained spotter reported 8.5 inches across western sections of the county.
Heavy Snow, Marion
- When
- December 14, 4:32 AM CST to December 15, 11:03 AM CST
- Where
- Marion forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across the county. This snowfall fell across broken power poles and downed power lines from a previous ice storm earlier in the month, further slowing the recovery process. The hardest hit areas were across the northern portions of the county.
Heavy Snow, Reno
- When
- December 14, 4:32 AM CST to December 15, 11:03 AM CST
- Where
- Reno forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Five to eleven inches of snow fell across the county. The snowfall amounts ranged from 5 to 7 inches in Hutchinson to 11 inches in Plevna.
Heavy Snow, Harvey
- When
- December 14, 4:32 AM CST to December 15, 11:03 AM CST
- Where
- Harvey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across the county. This snowfall caused several roll-over accidents due to slick roads. The heaviest snowfall occurred north of Burrton where 8 inches fell.
Heavy Snow, Kingman
- When
- December 14, 4:32 AM CST to December 15, 11:03 AM CST
- Where
- Kingman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Five to six inches fell across the county. The heaviest snowfall amounts fell north of Cunningham.
Heavy Snow, Barton
- When
- December 14, 11:09 AM CST to December 15, 11:03 AM CST
- Where
- Barton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Law enforcement reported 10 to 12 inches of snow fell across Barton County. The heaviest snowfall amounts around 12 inches fell across the northwest portions of the county near Galatia.
Heavy Snow, Ellsworth
- When
- December 14, 11:09 AM CST to December 15, 11:03 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The local Cooperative observer and law enforcement reported 9 to 12 inches of snowfall across the county. Some reports of power outages occured due to the weight of the heavy snow.
Heavy Snow, Saline
- When
- December 14, 11:09 AM CST to December 15, 11:03 AM CST
- Where
- Saline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Law enforcement reported 6 to 7 inches across the county. Some drifting of the snow occurred along county roads.
Heavy Snow, Russell
- When
- December 14, 2:39 PM CST to December 15, 11:03 AM CST
- Where
- Russell forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Law enforement reported 8 to 10 inches across the county. Numerous cars slid off of Interstate 70 due to snowpacked roads.
Heavy Snow, Lincoln
- When
- December 14, 2:39 PM CST to December 15, 11:03 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kansas, December 14 to 15, 2007$40,000 · 4 events
- Heavy Snow and Winter Weather in Kansas, December 14 to 15, 200728 events
- Heavy Snow and Winter Weather in Oklahoma, December 14 to 15, 20072 injured · $5,000 · 8 events
- Heavy Snow and Winter Weather in Texas, December 14 to 15, 200713 events
- Heavy Snow and Winter Weather in Kansas, December 14 to 15, 200710 events
- Dense Fog in New Jersey, December 14, 20078 events
- High Surf in Hawaii, December 14 to 17, 20078 events
- Heavy Snow in Iowa, December 14 to 15, 20077 events
- Dense Fog in Pennsylvania, December 14, 20075 events
- Heavy Snow in Alaska, December 14 to 16, 20072 events
- Dense Fog in Delaware, December 14, 20071 event
- Heavy Snow in Utah, December 14, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67937, 67940, 69299, 69300, 69301, 69302, 67934, 67935, 67936, 67933, 69347.